An elderly patient taking warfarin with a mid-left anterior descending artery lesion

Cardiology Review® OnlineApril 2008
Volume 25
Issue 4

A 75-year-old man presented with increasing exertional chest pain over the previous few months.

A 75-year-old man presented with increasing exertional chest pain over the previous few months. His cardiac risk factors included a long-standing history of dyslipidemia, for which he was receiving high-dose statin treatment. He had a history of hypertension and was a current smoker. He also had chronic atrial fibrillation, which was managed with beta blockers for rate control and warfarin (Coumadin), as well as a previous gastroduodenal ulcer (currently managed with omeprazole [Prilosec]). Electrocardiography revealed 1-mm resting ST-segment depression in leads V3 to V6. Results of laboratory tests for cardiac biomarkers were negative on presentation to the Emergency Department.

The patient was referred for cardiac catheterization after warfarin was withheld for 5 days, which showed a 95% mid-left anterior descending artery lesion with minor irregularities in the left circumflex and right coronary arteries. What approach would be appropriate, given his long-term warfarin use and previous peptic ulcer history? Should revascularization be attempted? If so, should surgery or percutaneous intervention be the option? Should a drug-eluting or bare-metal stent be used if a percutaneous approach is adopted? What should be the antiplatelet regimen following intervention given the patient's long-term warfarin use?

Related Videos
View All
Related Content
© 2023 MJH Life Sciences

All rights reserved.